What's the magic drug? Kay

After a long session in A&E yesterday, due to really heavy bleeding. Taking me to 10 days now. I have been prescribed Utovan, a progesterone hormone , ment to reduce the flow. I was really resistant as it does say do not take if "had a blood clot". The doctor assured me that they have treated a previous aps patient with this successfully so trusting to that.....

What was interesting, is that I am having the same experience as Kay Thackray describes in ' more sticky blood' p79.

Unfortunately she only says "some strong drugs" were given to her.

So if you are still out there Kay, can you tell me what it was as it would be useful.

I has the book with me yesterday and that information would have been really useful.

Thanks

19 Replies

oldestnewest
  • Hi, who is managing your condition in terms of Hughes Syndrome/APS, as you need their input rather than just a doctor in A&E. MaryF

  • I have just read the book at page 79; " hooray at last the bleeding slowed down. Dr Hughes had advised them as to what could be tried......." It sounds good does it not? I am not Kay Thackray though.....

    Best wishes from Kerstin in Stockholm

  • Shame she did not say what this drug was. So rather useless. I guess it's also rather out of date as it was published in 2003.

    I'm going to suggest to the huges web site that more info is available. Maybe they can get doctors to add information as a resource.

    X

  • I agree with MaryF; you should talk to your consultant of APS about this. I thought it was your APS-doctor that gave you the Utovan. Sorry!

    Kerstin

  • Hello

    I agree with Mary too.

    Dave

  • I am still trying to track my consultant down to discuss everything with her.

    It was not possible to speak to the aps consultant when I was in A&E. The gyny department were saying they have treated before.

    It is the lack of specific information that is a problem. It is a shame that books / websites do not give real life solutions.

    When I get sorted I will post how it was done

    X

  • Kay Thackrays book "Sticky Blood Explained" is the best book I have read about APS. Also Prof Hughes books are good but her two books (especially the first one) tell how it is to live with this illness and the symptoms are THE SAME as in 2003 but the drugs may change.

    It is not easy to have this illness and you have to literally FIGHT to get the right APS-doctor!

    It is the APS-doctors responsibility to see to that you are right treated and of course you have a responsibility also not to go to doctors that do not know what APS is. So very few doctors know of this rare illness.

    I hope you will be all right and that you will stay on here. Please tell us how it goes for you!

    Good luck from Kerstin in Stockholm

  • I am (thankfully!) well into menopause now, but in my younger days I bled profusely, had horrid cramping. Most of this was before my diagnosis with APS. After years of just enduing this (also chronica anemia) I finally encountered a doctor who suggested I try a topical progesterone cream. And that stuff was magic! I felt wondferful! And the duration and quantity of my monthly ordeals were decreased by a good 80%.

    The theory was that I either had too much, or was too sensitive to estrogen and the progesterone/testosterone hormones has a beneficial effect on the amount, and the function of estrogens.

    Good luck.

  • Hi Hon

    Please do rememeber that what I am about to say is my own personal experience and everyone is different.

    I have been on Utovan for the the past years, I forget how long exactly, but it has been my life saver, I could go on holidays without worrying and gave me the freedom I needed. Previously I did on ocassions find it difficult to leave the house and was certainly very carefull where I sat!

    As a by the by I have had a diagnosis of Hughes for 19 years, still here some days better than others, but also mindfull of the fact that I am nearly 55 and not 20!!!

  • Thanks. It's good to know that it has been used and works. I've had it now for 2 days and it has really worked. Relief!

  • I had horrible menstrual bleeding. I decided to have an endometrial ablation procedure to basically scald out or scrape out the endometrial layer. BEST procedure I've had. I haven't had a drop of blood since and that was done years ago. You still get menstrual cramping on a monthly basis but no bleeding. Freedom.

  • Thats what the APS specialist is recommending . Less traumatic procedure. Just got to get it organised.

    Thanks x

  • Hi Holley,

    I am going through the same agony of terribly heavy bleeding... the endometrial ablation procedure that you had...is it painful and does it ruin chances of pregnancy in the future? I really am looking for a solution to this bleeding problem thats taken over my life..I have nightmares..every single night!! :(

  • The ablation was relatively painless, done as an out patient procedure. I'm too high risk due to my other medical issues to carry a pregnancy so that wasn't a factor for me. We adopted our son. If having children isn't in your plans, I highly recommend an ablation. As ai said it was THE best procedure I've had done.

  • Hi All,,

    Seems to be THE post i was looking for,,,I have had PCOD (poly cystic ovary syndrome) since puberty..which means i have hardly had heavy periods in the last decade or so..but now that i am on Warfarin for APS,, I have the worst blleding imaginable,,I have periods almost throughout the mmonth(some days of spotting followed by really heavy bleding days and then again spotting),,so much so that I have discarded all white clothes from my wardrobe. coz i never know when it starts :(

    The gyno i go to has told me that I am allergic to estrogen pills so no OCPs for me..evrrrr...(I had my first DVT while I took a 21 day long dose of OCP to start proper periods 2 yrs ago...ahh the good old days).....

    So instead of OCPs, she has recommended Metformane (usually given to diabetics) to reduce this bleeding fiasco....but am scared to start anything new,,not knowing how it will react with Warf...

    let me know if all have had to face the same ordeal and how u went about it...

  • hi,

    I became increasingly anaemic with the constant heavy bleeding.....

    I was given progesterone 3times a day until the bleeding stopped which took a week

    . I was the given an urgent ablation to permanently stop all bleeding. So no use if you want kids.

    In the USA. Women taking riveroxaban are routinely advised to take progesterone , and consider ablation if they have finished their family.

    I have to say , the ablation is the best thing out. It was a painless procedure for me with no side effects so far.

  • Hi,

    Thanks for sharing your experience...in cases of such emergencies, my doc has prescribed a tablet called 'PAUSE',,which is more of a SOS..a couple of them indeed helps with reducing the bleeding,,,but its a one time thing...next time i have heavy bleeding i have to take it again,..i was looking for a more permanent thing...

    i am glad the ablation procedure worked out for u..must be so relieving....but i am yet to start a family..so guess i have to wait it out :(

    u take care :)

  • Metformin is known to help PCOS patients as they think the condition has an effect on our insulin activity. This does a number of jobs in the body including hormonal control. Metformin seems to increase fertility, reduce weight and regulate the periods. It is not licensed for PCOS but has been used long term for this.

    I have both PCOS and APS and have been using metformin for 9 years. It was brilliant at regulating my cycles and instead of being all over the place I finally settled on a 32 day cycle.The clinic were not concerned with an interaction when I started warfarin last December. My cycles have switched to 28 days with the warfarin addition but are settling.

    Has your Gynae suggested a Mirena coil which is a local low dose norethisterone in the vagina or do they think you will react to this too? It is the contracption/fibroid treatment of choice in APS.

    All you have to do is inform the INR nurses that you have started a new drug and they will worry about the consequences and monitor accordingly.

  • Utovlan is a brand name for norethisterone and is used to slow down bleeding during a period if excessive and delay a period in women. Norethisterone is a natural pre-cursur to progesterone.

    I had a similar problem 2 months ago and my GP took local advice from haematologists in the Royal Free Hospital, London. Norethisterone is the preferred drug in APS but tranexamic acid is also prescribable but with a slightly increased clotting risk.

    I was on it for a maximum of 15 days which slowed me down but didn't stop it completely. Don't be surprised if you restart bleeding 5-10 days after stopping norethisterone as it is a synthetic hormone which tricks your body through the menstrual cycle. (hence used by brides to delay period during honeymoons!)

    Why are you bleeding heavily? Is it just an extended period, fibroids or was a coil removed?

You may also like...